Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Kansas City, MO

July 23, 20175 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 2017, 12:12 AM CDT for 5 counties in Missouri. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 12:12 AM CDT (05:12 UTC)
Expired
Jul 23, 2017, 1:30 AM CDT
In force
78 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chariton County, MO, Cooper County, MO, Howard County, MO, Randolph County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:55 AM CDTTSTM WND GST 65Moberly, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3578 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS53 KEAX 230512
SVREAX
MOC041-053-089-175-195-230630-
/O.NEW.KEAX.SV.W.0173.170723T0512Z-170723T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1212 AM CDT SUN JUL 23 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chariton County in north central Missouri...
  Southern Randolph County in north central Missouri...
  Howard County in central Missouri...
  Central Saline County in central Missouri...
  Cooper County in central Missouri...

* Until 130 AM CDT

* At 1211 AM CDT, a severe thunderstorm was located near Slater,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Moberly, Marshall, Boonville, Fayette, Slater, Salisbury,
  Huntsville, Glasgow, New Franklin, Pilot Grove, Higbee,
  Keytesville, Otterville, Bunceton, Clark, Armstrong, Prairie Home,
  Gilliam, Nelson and Miami.

This includes Interstate 70 in Missouri between mile markers 82 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3897 9257
      3891 9251 3868 9262 3869 9305 3892 9305
      3898 9320 3931 9327 3932 9323 3938 9316
      3937 9312 3943 9310 3949 9231
TIME...MOT...LOC 0511Z 257DEG 31KT 3919 9300 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
4 follow-up statements
930 
WWUS53 KEAX 230553
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1253 AM CDT SUN JUL 23 2017

MOC041-053-089-175-195-230630-
/O.CON.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Chariton MO-Randolph MO-Howard MO-Saline MO-Cooper MO-
1253 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN CHARITON...SOUTHERN RANDOLPH...HOWARD...NORTHEASTERN
SALINE AND COOPER COUNTIES...

At 1253 AM CDT, a severe thunderstorm was located over Higbee, or 10
miles south of Moberly, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Moberly, Boonville, Fayette, Salisbury, Huntsville, Glasgow, New
Franklin, Higbee, Keytesville, Bunceton, Clark, Armstrong, Prairie
Home, Gilliam, Renick, Clifton Hill, Franklin, Wooldridge, Dalton and
Lamine.

This includes Interstate 70 in Missouri between mile markers 95 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3897 9257
      3891 9251 3868 9262 3869 9285 3908 9293
      3937 9316 3938 9315 3937 9312 3943 9310
      3949 9231
TIME...MOT...LOC 0553Z 256DEG 34KT 3928 9249 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
758 
WWUS53 KEAX 230607
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
107 AM CDT SUN JUL 23 2017

MOC195-230617-
/O.CAN.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Saline MO-
107 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3925 9232 3925 9243 3902 9256 3897 9257
      3891 9251 3873 9261 3876 9271 3923 9285
      3923 9288 3928 9296 3931 9296 3932 9302
      3944 9296 3949 9231
TIME...MOT...LOC 0607Z 267DEG 32KT 3940 9243 

$$

MOC041-053-089-175-230630-
/O.CON.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Chariton MO-Randolph MO-Howard MO-Cooper MO-
107 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN CHARITON...SOUTHERN RANDOLPH...HOWARD AND EASTERN
COOPER COUNTIES...

At 107 AM CDT, a severe thunderstorm was located over Moberly, moving
east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Moberly, Boonville, Fayette, Salisbury, Huntsville, Glasgow, New
Franklin, Higbee, Keytesville, Clark, Armstrong, Prairie Home,
Renick, Clifton Hill, Franklin and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 102 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3897 9257
      3891 9251 3873 9261 3876 9271 3923 9285
      3923 9288 3928 9296 3931 9296 3932 9302
      3944 9296 3949 9231
TIME...MOT...LOC 0607Z 267DEG 32KT 3940 9243 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
405 
WWUS53 KEAX 230618
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
118 AM CDT SUN JUL 23 2017

MOC041-053-089-230628-
/O.CAN.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Chariton MO-Howard MO-Cooper MO-
118 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARITON...HOWARD
AND EASTERN COOPER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3925 9232 3925 9243 3932 9270 3946 9270
      3948 9245 3949 9231
TIME...MOT...LOC 0618Z 256DEG 29KT 3941 9240 

$$

MOC175-230630-
/O.CON.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Randolph MO-
118 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN RANDOLPH COUNTY...

At 118 AM CDT, a severe thunderstorm was located over Moberly, moving
east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Moberly, Huntsville, Higbee, Clark, Renick and Clifton Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3932 9270 3946 9270
      3948 9245 3949 9231
TIME...MOT...LOC 0618Z 256DEG 29KT 3941 9240 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
367 
WWUS53 KEAX 230623
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
123 AM CDT SUN JUL 23 2017

MOC175-230632-
/O.EXP.KEAX.SV.W.0173.000000T0000Z-170723T0630Z/
Randolph MO-
123 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY WILL
EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with this thunderstorm.

LAT...LON 3925 9232 3925 9243 3932 9270 3946 9270
      3948 9245 3949 9231
TIME...MOT...LOC 0622Z 257DEG 31KT 3942 9237 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:43 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 6:43 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017

.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017

I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.

Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.

Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017

VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...Excessive Heat Warning until 8 PM CDT this evening for
     MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Grana
Hazardous weather outlook, Jul 22, 3:30 PM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Sat Jul 22 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
330 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 An Excessive Heat Warning remains in effect for the entire area
 through this evening. Highs will be in the upper 90s with heat
 index values between 108 and 112 this afternoon.

 Isolated to scattered thunderstorms are expected this evening and
 overnight, particularly near and south of I-70. A few storms could
 produce gusty winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 22, 11:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1146 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 NE DE SOTO            38.99N 94.93W
07/22/2017                   JOHNSON            KS   EMERGENCY MNGR

            ABOUT 15 LARGE TREES ARE DOWN IN THE LENAPE AREA. SOME
            TREES ARE 24 INCHES IN DIAMETER.

&&

SGRANA
Local storm report, Jul 22, 11:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     LEXINGTON               39.18N 93.87W
07/22/2017                   LAFAYETTE          MO   PUBLIC

            TREES AND POWERLINES DOWN. RECEIVED VIA SOCIAL MEDIA.

&&

32
Local storm report, Jul 22, 11:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 NE LENEXA             38.99N 94.76W
07/22/2017                   JOHNSON            KS   BROADCAST MEDIA

            TWO TREES SNAPPED AT THE BASE. ONE WAS ABOUT 14-16 INCHES
            IN DIAMETER, THE OTHER ABOUT 12-14 INCHES IN DIAMETER.
            ONE TREE WAS BLOCKING THE ROAD BUT HAS BEEN CLEARED.

&&

SGRANA
Local storm report, Jul 22, 11:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

947 PM     TSTM WND DMG     2 NE LENEXA             38.99N 94.76W
07/22/2017                   JOHNSON            KS   BROADCAST MEDIA

            TWO TREES SNAPPED AT THE BASE. ONE WAS ABOUT 14-16 INCHES
            IN DIAMETER, THE OTHER ABOUT 12-14 INCHES IN DIAMETER.
            ONE TREE WAS BLOCKING THE ROAD BUT HAS BEEN CLEARED.

&&

SGRANA
Local storm report, Jul 22, 11:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     2 NE LENEXA             38.99N 94.75W
07/22/2017                   JOHNSON            KS   BROADCAST MEDIA

            A STREET LIGHT SNAPPED AND A FENCE WAS BLOWN DOWN.

&&

SGRANA
Local storm report, Jul 23, 12:02 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     LEE'S SUMMIT            38.91N 94.38W
07/22/2017                   JACKSON            MO   PUBLIC

            NUMEROUS TREES DOWN

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson35 min
Jul 22, 9:44 PM CDTAreal Flood AdvisoryEAXCass, Jackson4 hr
Jul 22, 9:45 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson45 min
Jul 22, 9:51 PM CDTSevere Thunderstorm WarningEAXJackson39 min
Jul 22, 10:23 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more52 min
Jul 22, 10:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Ray, Saline51 min
Jul 22, 11:02 PM CDTAreal Flood AdvisoryEAXClay, Jackson4 hr
Jul 22, 11:31 PM CDTRiver Flood WarningEAXJackson29 hr
Jul 22, 11:37 PM CDTSevere Thunderstorm WarningEAXCarroll, Cooper, Johnson, Lafayette, Pettis, Saline53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.